Hail, Hemphill
- When
- April 25, 4:17 PM CST
- Where
- Hemphill County, 7.28 mi WNW of Gageby
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.660, -100.450
Severe thunderstorms moved over the eastern quarter of the Texas Panhandle during the early evening hours. These thunderstorms produced hail but no damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved over the eastern quarter of the Texas Panhandle during the early evening hours. These thunderstorms produced hail but no damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 25, 1:59 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 259 PM CDT SAT APR 25 2009 .DISCUSSION... COLD FRONT HAS STALLED ALONG A LINE FROM ADRIAN TO LAKE TANGLEWOOD TO CLAUDE TO MCLEAN TO ALLISON. A DRYLINE EXTENDS TO THE SOUTH OF THE COLD FRONT ALONG THE ARMSTRONG AND DONLEY COUNTY LINE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE TRIPLE POINT NEAR GROOM BY LATE THIS AFTERNOON. STORMS WILL LIKELY BECOME SEVERE ACROSS THE SOUTHEAST TEXAS PANHANDLE AS THEY MOVE NORTHEAST. TEMPERATURES IN THE 80S WITH DEW POINTS IN THE LOWER 60S ALONG WITH INCREASING SHEAR ALOFT AND COOLER AIR MOVING ALOFT SHOULD HELP SOME STORMS TO BECOME SUPER CELLS WITH A CHANCE OF A TORNADO OR TWO. THE COLD FRONT IS EXPECTED TO DISSIPATE OVERNIGHT AND A NEW DRYLINE IS EXPECTED TO DEVELOP NORTH TO SOUTH ACROSS THE WESTERN CWA BY SUNRISE ON SUNDAY. SOME FOG WILL BE POSSIBLE ACROSS THE EASTERN CWA OVERNIGHT GIVEN THE STRONG MOISTURE ADVECTION. THE DRYLINE IS EXPECTED TO MOVE TO ALONG A LINE FROM GUYMON TO AMARILLO BY SUNDAY AFTERNOON. MORE STRONG TO SEVERE STORMS ARE EXPECTED ON SUNDAY ALONG AND EAST OF THE DRYLINE AS EVEN STRONGER SHEAR INTERACTS WITH ABUNDANT LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY. THE ONLY FLY IN THE OINTMENT WOULD BE THE POSSIBILITY OF WIDESPREAD LOW CLOUDS AND FOG TO THE EAST OF THE DRYLINE. BUT THINK THE DYNAMICS IN ASSOCIATION WITH A SHORT WAVE TROUGH EJECTING OUT OF TH SOUTHERN ROCKIES WILL BE ENOUGH TO OVERCOME THE POSSIBLE LACK OF SURFACE HEATING. THE COLD FRONT WILL THEN SURGE SOUTHWARD ACROSS THE PANHANDLES SUNDAY NIGHT BEHIND THE EJECTING SHORT WAVE TROUGH. THE UPPER PATTERN THROUGH NEXT WEEK WILL BE DOMINATED BY A LARGE TROUGH OVER THE NORTHWEST U.S. AND A FLAT RIDGE OVER THE EASTERN U.S. THE FLOW ALOFT OVER THE PANHANDLES WILL BE FROM THE SOUTHWEST AND THIS WILL KEEP DAILY DRYLINE THUNDERSTORM ACTIVITY GOING THROUGH AT LEAST WEDNESDAY NIGHT. THE MODELS REALLY START TO DIVERGE BEYOND WEDNESDAY ON HOW QUICKLY TO BREAK DOWN THE WESTERN U.S. TROUGH. FOR NOW HAVE GONE WITH A DRY FORECAST BEYOND WEDNESDAY NIGHT...BUT CERTAINLY WOULD NOT BE SURPRISED TO SEE OUR CHANCE OF RAIN CONTINUE THROUGH THE END OF THE WEEK. && .FIRE WEATHER... FIRE WEATHER CONDITIONS MAY BE ELEVATED ACROSS THE WESTERN OKLAHOMA AND TEXAS PANHANDLES ON SUNDAY BEHIND A DRYLINE. LOWEST RELATIVE HUMIDITIES WILL GET DOWN BELOW 15 PERCENT AND WINDS WILL BE IN THE 10 TO 20 MPH RANGE. A COLD FRONT WILL MOVE SOUTH ACROSS THE PANHANDLES ON SUNDAY NIGHT WHICH WILL USER IN HIGHER RELATIVE HUMIDITIES. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 55 79 48 71 45 / 5 20 20 20 20 BEAVER OK 47 81 50 68 43 / 30 40 30 20 20 BOISE CITY OK 45 74 43 69 41 / 10 10 20 10 20 BORGER TX 50 80 52 73 46 / 20 30 20 20 20 BOYS RANCH TX 49 80 45 75 47 / 5 20 20 20 20 CANYON TX 53 80 45 73 46 / 5 20 20 20 20 CLARENDON TX 60 79 55 73 49 / 20 30 30 20 20 DALHART TX 41 74 42 71 44 / 5 10 10 10 20 GUYMON OK 45 79 48 69 43 / 30 20 20 20 20 HEREFORD TX 48 80 46 76 47 / 5 20 20 10 20 LIPSCOMB TX 53 80 54 68 47 / 30 50 40 20 20 PAMPA TX 57 77 55 68 46 / 20 30 20 20 20 SHAMROCK TX 62 78 58 74 53 / 50 50 40 20 20 WELLINGTON TX 63 78 59 76 53 / 60 50 40 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/16
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 352 PM CDT SAT APR 25 2009 OKZ001>003-TXZ001>020-261100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 352 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A TORNADO WATCH IS IN EFFECT FOR THE FAR EASTERN TEXAS PANHANDLE UNTIL 11 PM CDT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PANHANDLES THIS AFTERNOON AND EVENING. SEVERE STORMS WILL BE POSSIBLE IN THE SOUTHEASTERN TEXAS PANHANDLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. NEAR AND ALONG THE DRYLINE AND COLD FRONT A FEW TORNADOES MAY ALSO BE POSSIBLE. ACROSS THE SOUTHWESTERN TEXAS PANHANDLE BEHIND THE DRYLINE...BREEZY WINDS COMBINED WITH RELATIVE HUMIDITY VALUES BELOW 20 PERCENT WILL RESULT IN ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE IN THE CENTRAL AND EASTERN SUNDAY. STORMS ARE ALSO POSSIBLE ACROSS THE REGION MONDAY THROUGH WEDNESDAY. SOME OF THESE STORMS MAY SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO MONITOR THE LATEST FORECAST AND BE READY FOR POSSIBLE ACTIVATION SATURDAY AND SUNDAY. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 409 PM CDT SAT APR 25 2009 TXZ009-010-014-015-252215- GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX- 409 PM CDT SAT APR 25 2009 ...STRONG THUNDERSTORM IN NORTHEASTERN GRAY...SOUTHWESTERN HEMPHILL...SOUTHEASTERN ROBERTS AND NORTHWESTERN WHEELER COUNTIES... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF LEFORS MOVING NORTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NORTHEASTERN GRAY...SOUTHWESTERN HEMPHILL...SOUTHEASTERN ROBERTS AND NORTHWESTERN WHEELER COUNTIES...INCLUDING THE CITY OF MIAMI...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Amarillo radar (KAMA), 124 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
5 hail. Local standard time, as filed.
Public reported hail stones between nickel and quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161710, 161707, 161709, 161705, 161706.